Pennsylvania, 2001

Damaging Wind in Pennsylvania, April 9, 2001

April 9, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 9, 12:30 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 12:30 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT MON APR 9 2001

...WORK ZONES BY 330 PM...

...ZONES BY 350 PM...

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.

FOR MONDAY...WILL PUT CHC SHOWERS IN.

...DISC...

...SHORT TERM...

FRONT TO LINGER NEARBY INTO TUE. SW PART OF CWA OF CONCERN...AS FFG
ABOUT .5/HR...AND THIS THIS AREA HAS HAD SOME HEAVY STORMS LAST 2
MORNINGS...AND OUTLOOKED FOR HEAVY RAIN. PIT 12Z SOUNDING QUITE
UNSTABLE GIVEN TIME OF DAY. WILL HOLD OFF ON WATCH NOW...AS BANDS MORE
N/S THAN E/W...AND IT WILL RAIN FOR DAYS...BUT WILL KEEP AN EYE ON
IT.

ANYWAY...WORSE ACTIVITY LIKELY INTO EARLY EVENING S PA...THEN
JUST A CHC OF A SHOWER/STORM OVERNIGHT AND MOST OF TUE. MORE
WIDESPREAD ACTIVITY POSSIBLE LATE TUE/EARLY WED AM...MAINLY SW PART
OF CWA.

MUCH OF WED MAY NOT BE BAD...AS TWO WARM FRONTS SET UP...ONE WELL TO
THE SOUTH...AND ANOTHER TO THE N...AND UPPER LEVEL RIDGING TAKES
HOLD.

...LONG TERM...

WED STILL LOOKS TO BE THE BEST CHC FOR DRY WX THIS WEEK...IN THIS
ABNORMALLY WET/MILD PATTERN. DOUBLE WARM FRONT LIKELY ON WED...AS
MENTIONED ABOVE. INTENSE STORM PULLS TO THE NE...AND MORE ACTION
INTO THE WEEKEND...AT LEAST SHOWERS.

SPS FOR CONVECTIVE OUTLOOK WESTERN HALF OF CWA.

.CTP...SEVERE WATCH UNTIL 5 PM...WESTERN PART OF CWA.

MARTIN

In the hours before

Special weather statement, Apr 9, 4:08 PM EST, 3 hours 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF CENTRAL
PENNSYLVANIA THIS EVENING...

THE SEVERE THUNDERSTORM WATCH IS VALID UNTIL 8 PM FOR THE FOLLOWING
COUNTIES.

ADAMS...CAMERON...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN
...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...POTTER...
SCHUYLKILL...SNYDER...SULLIVAN...TIOGA...UNION AND YORK.

THE SEVERE THUNDERSTORM WATCH IS VALID UNTIL 10 PM FOR THE FOLLOWING
COUNTIES.

BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...ELK AND SOMERSET.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
CENTRAL PENNSYLVANIA THIS EVENING. STRONG...GUSTY WINDS AND HAIL
WILL ACCOMPANY THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Apr 9, 6:35 PM EST, 40 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH IS EFFECT FOR MUCH OF SOUTH CENTRAL
PENNSYLVANIA UNTIL MIDNIGHT THIS MONDAY EVENING...

THE WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES...

ADAMS...BEDFORD...CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...
LANCASTER...LEBANON...PERRY...SCHUYLKILL...AND YORK.

ACROSS NORTH CENTRAL PENNSYLVANIA...THE THREAT OF SEVERE WEATHER
HAS ENDED.

WATCHES ARE NO LONGER IN EFFECT FOR WARREN...MCKEAN...ELK...POTTER...
CAMERON...CLINTON...CENTRE...CAMBRIA...SOMERSET...BLAIR...MIFFLIN...
HUNTINGDON...JUNIATA...SNYDER...UNION...MONTOUR...NORTHUMBERLAND...
COLUMBIA...TIOGA...LYCOMING...AND SULLIVAN COUNTIES.

BANDS OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH TO THE EAST
AND SOUTH ACROSS THE SOUTHERN AND EASTERN PORTIONS OF CENTRAL
PENNSYLVANIA THIS EVENING. SOME STORMS WILL CONTAIN LARGE HAIL...
DAMAGING WINDS...AND DANGEROUS LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WArRNINGS.

SEEK SHELTER IF THREATENING WEATHER IS SIGHTED OR A WARNING IS
ISSUED.

MARTIN
Local storm report, Apr 9, 6:51 PM EST, 24 minutes before
PHLWRKLSR
TTAAOO KCTP 100016

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
751 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    SMETHPORT                 PA   .75 INCH HAIL
04/09/01   MCKEAN

0143 PM    LEWIS RUN                 PA   1.00 INCH HAIL
04/09/01   MCKEAN

0450 PM    BARNESBORO                PA   WIND DAMAGE
04/09/01   CAMBRIA                        TREES DOWN

0520 PM    JOHNSTOWN                 PA   WIND DAMAGE
04/09/01   CAMBRIA                        TREES DOWN

0535 PM    COUDERSPORT               PA   WIND DAMAGE
04/09/01   POTTER                         TREES/WIRES DOWN

0535 PM    BELLWOOD                  PA   .75 INCH HAIL
04/09/01   BLAIR

0550 PM    SPRUCE CREEK              PA   WIND DAMAGE
04/09/01   HUNTINGDON                     TREES DOWN

0615 PM    MCVEYTOWN                 PA   WIND DAMAGE
04/09/01   MIFFLIN                        BARN ROOF OFF

0710 PM    HALIFAX                   PA   WIND DAMAGE
04/09/01   DAUPHIN                        TREES DOWN

0710 PM    CHAMBERSBURG              PA   WIND DAMAGE
04/09/01   FRANKLIN                       CARPORT BLOWN DOWN

0710 PM    NEWVILLE                  PA   WIND DAMAGE
04/09/01   CUMBERLAND         b            MOBILE HOME BLOWN OFF
                                          FOUNDATION

0725 PM    LEBANON                   PA   WIND DAMAGE
04/09/01   LEBANON                        TREES/WIRES DOWN

FITZGERALD

The radar

The Sterling radar (KLWX), 121 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
April 9, 7:15 PM EST
Where
York County, Winterstown
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -76.617

Several trailers were damaged by an estimated wind gust of 75 mph. Several structures and automobiles were also damaged in Craley at 1925 EST by the same thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242807.